My First Irreversible Complication

I have posted several times about my problem with dizziness. It started in the fall of 2008. After many tests it was finally decided in the fall of 2010 that it might be caused by my BP med. Taking half doses of that med helped my dizziness to some extent. Finally, my neurologist has diagnosed autonomic neuropathy. I have most of the symptoms that characterize that kind of neuropathy. My neurologist says it is rather common among long term diabetics. The symptom that bothers me most is a big drop in my BP when I change from a seated to a standing position. In the morning, until noon, it can drop 40 or more points when I stand up. It improves in the afternoon. My evenings are best.

My neurologist says there is no medication that has been found that will really help, so this is my first diabetes related complication that is irreversible. I have had other complications that were reversed by tight control, but this one seems to be here to stay. This problem has bothered me for more than two years. I usually stay in my recliner with my laptop in the mornings, when my dizziness is at its worst. Exercising and doing my chores after lunch is OK.

My newest project involves working out at a physical fitness club/gym for about one hour, three afternoons each week. Using many machines that strengthen my muscles is very useful, and fun. My upper body muscles have become weakened in the past few years, and my aim is to strengthen them, so I can stay in good shape. My treadmill is there for me other days each week. How else can I become the first person to live with diabetes for 100 years?

I have lived with type 1 for 65 years and my health is very good. My autonomic neuropathy is not going to discourage me. I always have a very positive attitude about my diabetes, and life in general. You are stuck with me for another 35 years, when I will celebrate my 100'th anniversary with diabetes.

Sorry to hear about this Richard, although I'm sure your positive attitude will help you deal with it.

I just learned about autonomic neuropathy this past year ... can't remember where I read it. Can you tell me more about it, if you don't mind? How could those nerves be affected for the autonomic nervous system only? Thanks!

I'll keep my fingers crossed that this won't progress, given your great control.

Oh, I'm sorry to hear that Richard.  But, as Sarah said, your positive attitude should go a long way.  You are still an inspiration for all of us.  I aspire to reach 65 years before I have my first complication!  That means...45 more years for me complication free!

Aww, I'm sorry Richard!! That is sad..I love how positive you are staying though! Can't wait to here from you on your 100th.... :)

To add to the positive, look at how long you've gone without serious complications! You are an inspiration for us all. Thank you.

Can you try tightening all the muscles in your body when you stand? It would be cool if you had a pressure suit like a fighter pilot. 

Thank you friends! Does tightening muscles make you less dizzy? I guess that would force the blood to rush through the vessels, and the dizziness would improve? Interesting! I will try that.

Pilots do it to keep blood from draining from their heads in high g-force maneuvers. Fighter pilots wear pressure suits to do the same thing but in more severe 

forces. It might help keep you from feeling dizzy if you clench your muscles when you stand. At least it is worth trying for a while to see if it helps. I think dizziness from low bp is from the lack of blood flow to the head. 

 

 

Richard I like your stead fast positive attitiude about Diabetes and life! I look forward to reading your posts for the next 35 years. I will be around to celebrated with you when you reach your 100th anniversary with Diabetes!

Donna

I'm awed by your determination and motivation.  I'm sure those 35 years are going to be quite enjoyable :)

Richard....it is amazing and you are a super role model for all of us diabetics.  I am sorry to hear about your complication.  Hopefully it is one that you can live happily with.

What I mean was that YOU are AMAZING!!

That stinks about your complication.  You are SO positive though!!  Stay that way!!  You are an inspiration for all of us!!  :)

Richard, I hope you don't mind if I ask what medicine you were on? I used to be on Lisinopril and I continually would get dizzy and when I stood up everything would go black. At one point I woke up in night to use the bathroom, cut the light on, looked around for 5 seconds and was wondering why the light didn't cut on. It did! I just couldn't see because my eyesight was black. I told my doctors and when I went in for a visit the nurse checked my blood pressure and was like "Why is your BP so low?!" I was on Lisinopril for my kidneys and apparently it was causing very low BP for me. 

Richard - as always you have a fantastic attitude. Did you get tested for syncope - or heart rhythm problems that can also cause low BP or dizziness? You would likely wear a portable ECG machine (Holter monitor) for a day or 2. Mostly just curious.

I and 2 of my sisters have gone thru periods where we will faint for no apparent reason, usually upon standing or after standing for a long time. We all have relatively low BP. They have had to go on meds for it, though mine seemed to go away after high school. I will occasionally get dizzy though - partly is because I am tall and if I sit for too long and then stand up it is too fast for my body to recalibrate. The muscle tightening thing does work - mostly just need to tighten your legs and butt muscles. You can then relax and retighten them - this kind of mechanically 'pumps' the blood back up to your heart and brain.

You could also ask if wearing compression socks (Jobst hose) would help too. Especially if you had to do something during a morning.

Thanks to all you very nice ladies!

Rachel, I was using Altace for many years, My BP would drop about 40 points when I stood up in the morning, but improved later in the day. My doctor changed my med to Losartan, and it was worse. Then he reduced the Losartan to half dose.  I am OK with the Losartan. Most of my dizziness is due to the autonomic neuropathy, so I will always have dizziness.

Mom, I have thorough heart check-ups frequently, and everything is good, thanks!